Convergent Lagrangian Discretization for Drift-Diffusion with Nonlocal Aggregation

  • Daniel Matthes
  • Benjamin Söllner
Part of the Springer INdAM Series book series (SINDAMS, volume 16)


A Lagrangian discretization for nonlinear aggregation-diffusion equations in one space dimension is presented, and its convergence is rigorously analyzed. In comparison to related works by the first author and Osberger (ESAIM Math Model Numer Anal 48:697–726, 2014; Found Comput Math 1–54, 2015) on Lagrangian schemes for drift-diffusion equations, convergence is proven directly on the level on the Lagrangian maps, without passage through the density formulation.


  1. 1.
    Agueh, M., Bowles, M.: One-dimensional numerical algorithms for gradient flows in the p-Wasserstein spaces. Acta Appl. Math. 125, 121–134 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Ambrosio, L., Gigli, N., Savaré, G.: Gradient Flows in Metric Space of Probability Measures. Lectures in Mathematics. Birkäuser, Boston (2005)zbMATHGoogle Scholar
  3. 3.
    Benamou, J.-D., Carlier, G., Mérigot, Q., Oudet, E.: Discretization of functionals involving the Monge–Ampère operator. Numer. Math. 134, 1–26 (2015)zbMATHGoogle Scholar
  4. 4.
    Blanchet, A., Calvez, V., Carrillo, J.A.: Convergence of the mass-transport steepest descent scheme for the subcritical Patlak-Keller-Segel model. SIAM J. Numer. Anal. 46, 691–721 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Budd, C.J., Collins, G.J., Huang, W.Z., Russell, R.D.: Self-similar numerical solutions of the porous-medium equation using moving mesh methods. R. Soc. Lond. Philos. Trans. Ser. A Math. Phys. Eng. Sci. 357, 1047–1077 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Carrillo, J.A., Moll, J.S.: Numerical simulation of diffusive and aggregation phenomena in nonlinear continuity equations by evolving diffeomorphisms. SIAM J. Sci. Comput. 31, 4305–4329 (2009/2010)Google Scholar
  7. 7.
    Carrillo, J.A., Ranetbauer, H., Wolfram, M.-T.: Numerical simulation of nonlinear continuity equations by evolving diffeomorphisms (2016). Preprint. arXiv:1605.05921Google Scholar
  8. 8.
    Cavalli, F., Naldi, G.: A Wasserstein approach to the numerical solution of the one-dimensional Cahn-Hilliard equation. Kinet. Relat. Models 3, 123–142 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Düring, B., Matthes, D., Milišić, J.P.: A gradient flow scheme for nonlinear fourth order equations. Discrete Contin. Dyn. Syst. Ser. B 14, 935–959 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Evans, L.C., Savin, O., Gangbo, W.: Diffeomorphisms and nonlinear heat flows. SIAM J. Math. Anal. 37, 737–751 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Giusti, E.: Minimal Surfaces and Functions of Bounded Variation. Monographs in Mathematics, vol. 80. Birkhäuser Verlag, Boston (1984)Google Scholar
  12. 12.
    Gosse, L., Toscani, G.: Identification of asymptotic decay to self-similarity for one-dimensional filtration equations. SIAM J. Numer. Anal. 43, 2590–2606 (2006) (electronic)Google Scholar
  13. 13.
    Gosse, L., Toscani, G.: Lagrangian numerical approximations to one-dimensional convolution-diffusion equations. SIAM J. Sci. Comput. 28, 1203–1227 (2006) (electronic)Google Scholar
  14. 14.
    Jordan, R., Kinderlehrer, D., Otto, F.: The variational formulation of the Fokker-Planck equation. SIAM J. Math. Anal. 29, 1–17 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Junge, O., Matthes, D., Osberger, H.: A fully discrete variational scheme for solving nonlinear Fokker-Planck equations in higher space dimensions (2015). Preprint. arXiv:1509.07721Google Scholar
  16. 16.
    Leven, M.: Gradientenfluß-basierte Diskretisierung parabolischer Gleichungen, Diplomarbeit, Universität Bonn (2002)Google Scholar
  17. 17.
    MacCamy, R.C., Socolovsky, E.: A numerical procedure for the porous media equation, hyperbolic partial differential equations, II. Comput. Math. Appl. 11, 315–319 (1985)CrossRefzbMATHGoogle Scholar
  18. 18.
    Matthes, D., Osberger, H.: Convergence of a variational Lagrangian scheme for a nonlinear drift diffusion equation. ESAIM Math. Model. Numer. Anal. 48, 697–726 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Matthes, D., Osberger, H.: A convergent Lagrangian discretization for a nonlinear fourth order equation. Found. Comput. Math. 1–54 (2015)Google Scholar
  20. 20.
    McCann, R.J.: A convexity principle for interacting gases. Adv. Math. 128, 153–179 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Roessler, T.: Discretizing the porous medium equation based on its gradient flow structure — a consistency paradox. Technical report, Available online at (2004)
  22. 22.
    Rossi, R., Savaré, G.: Tightness, integral equicontinuity and compactness for evolution problems in Banach spaces. Ann. Sc. Norm. Super. Pisa Cl. Sci. (5) 2, 395–431 (2003)Google Scholar
  23. 23.
    Russo, G.: Deterministic diffusion of particles. Commun. Pure Appl. Math. 43, 697–733 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Villani, C.: Topics in Optimal Transportation. Graduate Studies in Mathematics, vol. 58. American Mathematical Society, Providence, RI (2003)Google Scholar
  25. 25.
    Westdickenberg, M., Wilkening, J.: Variational particle schemes for the porous medium equation and for the system of isentropic Euler equations. M2AN Math. Model. Numer. Anal. 44, 133–166 (2010)Google Scholar

Copyright information

© Springer International Publishing AG 2017

Authors and Affiliations

  1. 1.Technische Universität München, Zentrum Mathematik/M8GarchingGermany

Personalised recommendations